Diagnosis Coding Strategies for Reporting Poisonings and Adverse Drug Effects- Published on Thu, Jul 01, 1999
Your internist sees a patient who has suffered an adverse reaction to a drug prescribed by the physician. How should you correctly report the ICD-9 codes to indicate the medical necessity
of the office visit? If you look at the Table of Drugs and Chemicals in ICD-9-CM, you may be confused. Should you choose the poisoning codes? The
E codes for adverse or late effects? In what order
should multiple ICD-9 codes indicating adverse drug effects be listed?
The answers to these questions will vary with the specific clinical situation, and it is essentialboth for a reimbursement and a medical recordkeeping perspectivethat the ICD-9 codes are reported correctly. Internal Medicine Coding Alert consulted two coding experts to determine correct strategy for reporting poisonings and adverse drug effects. Using their advice and information published in the ICD-9-CM, here are our three steps to correct diagnosis coding for drug reactions:
1. How was the drug taken? Simply put, the coder should start with whether the drug was taken correctly by the patient or whether the patient took the drug in an inappropriate manner, says Kathryn Cianciolo, MA, RRA, CCS, CCS-P, chair of the Society for Clinical Coding in Waukesha, WI, and an independent medical practice management consultant. According to the American Hospital Associations (AHA) guidelines and ICD-9-CM, an adverse reaction to a drug prescribed by a doctor should not be coded as a poisoning unless the drug was taken in a manner not in accordance with a physicians instructions, she says.
According to the guidelines, an adverse reaction
occurs when a medication is properly administered and correctly prescribed and the patient has an ill effect.
Examples include accumulative effects (drug toxicity),
allergic reactions, hypersensitivity, interaction between prescribed drugs, side effects, and idiosyncratic, synergistic, and paradoxical effects. Chronic effects of a drug taken over a long period of time and are still being taken are also coded as adverse reactions.
A poisoning should be coded if the reaction is caused by drugs, medications or other substances that are not used in accordance with a physicians instruction. Examples of poisoning include overdose/suicide; the wrong dosage is given or taken; the wrong dosage is given or taken; a medication (prescription or non-prescription) and alcohol combination; a prescription drug taken with an over-the-counter drug; or illegal drug usage or intoxication (other than a cumulative effect).
In addition, situations in which the cause of the adverse reaction is not immediately known should be reported as poisoning, says Jeri Leong, RN, CPC, an independent medical practice management consultant and a certified coding instructor in Honolulu, HI. An example would be if a child is found unconscious [...]
Want more code info & how to -
articles for Internal Medicine Codes?
Sign-up for Internal Medicine Coder's FREE Trial Today to:
- Simplify internal medicine codes? code lookup across CPT®, ICD-9, ICD-10, & HCPCS codes